Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 9, NWS Albuquerque, NM

April 15, 2019Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 15, 2019, 2:27 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 16, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2019, 2:27 PM MDT (20:27 UTC)
In effect from
Apr 16, 2019, 12:00 PM MDT
Expired
Apr 16, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3669 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS85 KABQ 152027
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
227 PM MDT Mon Apr 15 2019

... RED FLAG WARNING CONTINUES UNTIL 8 PM MDT THIS EVENING ALONG 
AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS, LOW 
HUMIDITIES, AN UNSTABLE AIRMASS AND ABOVE NORMAL TEMPERATURES...

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 8 PM MDT TUESDAY FOR
THE NORTHEAST HIGHLANDS AND EASTERN PLAINS DUE TO STRONG WINDS, 
LOW HUMIDITIES AND ABOVE NORMAL TEMPERATURES...

Increasing winds aloft and a strengthening lee side trough will
cause breezy to windy conditions to continue across eastern New 
Mexico through this evening. The atmosphere will also be dry and 
very unstable while temperatures climb well above normal. This 
classic set-up will lead to critical fire weather conditions 
across the eastern highlands and plains this afternoon through 
early evening. The pattern will repeat on Tuesday with even
stronger winds and thus, critical fire weather conditions will 
return to the eastern plains Tuesday afternoon and early evening.

NMZ104-108-160200-
/O.UPG.KABQ.FW.A.0009.190416T2000Z-190417T0200Z/
/O.NEW.KABQ.FW.W.0009.190416T1800Z-190417T0200Z/
/O.CON.KABQ.FW.W.0008.000000T0000Z-190416T0200Z/
Northeast Plains-East Central Plains-
227 PM MDT Mon Apr 15 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The Northeast and East Central Plains for the
  remainder of this afternoon and early evening, as well as
  Tuesday afternoon and early evening. 

* 20 FOOT WINDS...Southwest 15 to 30 mph with gusts to 40 mph
  today, and southwest at 20 to 30 mph with gusts to 40 mph 
  Tuesday. 

* RELATIVE HUMIDITY...Dropping to 7 to 12 percent late today, 
  and 10 to 15 percent late Tuesday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-160200-
/O.NEW.KABQ.FW.W.0009.190416T1800Z-190417T0200Z/
/O.CON.KABQ.FW.W.0008.000000T0000Z-190416T0200Z/
Northeast Highlands-
227 PM MDT Mon Apr 15 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Tuesday. 

* AREA AND TIMING...The Northeast Highlands until 8 PM MDT this
  evening and again noon to 8 PM MDT Tuesday.

* 20 FOOT WINDS...Southwest increasing to 15 to 30 mph with gusts
  to 40 mph today and southwest 20 to 30 mph with gusts to 40 mph
  on Tuesday.

* RELATIVE HUMIDITY...Dropping to 7 to 12 percent late this
  afternoon, then around 10 to 15 percent east of the Sangre de 
  Cristo Mountains Tuesday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ107-160200-
/O.CON.KABQ.FW.W.0008.000000T0000Z-190416T0200Z/
Sandia, Manzano and Gallinas Mountains-
227 PM MDT Mon Apr 15 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AREA AND TIMING...Sandia, Manzano and Gallinas Mountains for the
  remainder of this afternoon and early evening.

* 20 FOOT WINDS...Southwest 15 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Dropping to 7 to 12 percent late this 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
4 follow-up statements
974 
WWUS85 KABQ 160147
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
747 PM MDT Mon Apr 15 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING ALONG 
AND EAST OF THE CENTRAL MOUNTAIN CHAIN...

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 8 PM MDT 
TUESDAY FOR THE NORTHEAST HIGHLANDS, NORTHEAST PLAINS AND EAST
CENTRAL PLAINS DUE TO STRONG WINDS, LOW HUMIDITIES AND ABOVE 
NORMAL TEMPERATURES...

Winds will continue to decrease this evening, and the threat of 
fire weather conditions will diminish. Therefore, the Red Flag 
warning along and east of the central mountain chain will be 
allowed to expire at 8 PM this evening. 

Strong winds will redevelop Tuesday afternoon and combine with a dry
and very unstable atmosphere and above normal afternoon
temperatures. These forecast elements will create critical fire
weather conditions Tuesday afternoon and early evening across the
northeast and east central plains and the northeast highlands. 

NMZ103-104-108-160400-
/O.EXP.KABQ.FW.W.0008.000000T0000Z-190416T0200Z/
/O.CON.KABQ.FW.W.0009.190416T1800Z-190417T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
747 PM MDT Mon Apr 15 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

* AREA AND TIMING...The Northeast Highlands, the Northeast Plains
  and the East Central Plains from noon to 8 PM MDT Tuesday. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph. 

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent Tuesday
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ107-160300-
/O.EXP.KABQ.FW.W.0008.000000T0000Z-190416T0200Z/
Sandia, Manzano and Gallinas Mountains-
747 PM MDT Mon Apr 15 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to weaken this evening, and the threat of 
critical fire weather conditions will diminish. Therefore, the 
Red Flag warning will be allowed to expire. 

$$

28
023 
WWUS85 KABQ 160332
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
932 PM MDT Mon Apr 15 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 8 PM MDT 
TUESDAY FOR THE NORTHEAST HIGHLANDS, NORTHEAST PLAINS AND EAST 
CENTRAL PLAINS DUE TO STRONG WINDS, LOW HUMIDITIES AND ABOVE 
NORMAL TEMPERATURES...

Strong winds will redevelop Tuesday afternoon and combine with a 
dry and very unstable atmosphere and above normal afternoon 
temperatures. These forecast elements will create critical fire 
weather conditions Tuesday afternoon and early evening across the 
northeast and east central plains and the northeast highlands.

NMZ103-104-108-170200-
/O.CON.KABQ.FW.W.0009.190416T1800Z-190417T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
932 PM MDT Mon Apr 15 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY...

* AREA AND TIMING...The Northeast Highlands, the Northeast 
  Plains and the East Central Plains from noon to 8 PM MDT 
  Tuesday. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent Tuesday 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

28
484 
WWUS85 KABQ 161140
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
540 AM MDT Tue Apr 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 8 PM MDT
TODAY FOR THE NORTHEAST HIGHLANDS, NORTHEAST PLAINS, AND EAST 
CENTRAL PLAINS DUE TO STRONG WINDS, LOW HUMIDITIES AND ABOVE 
NORMAL TEMPERATURES...

Strong southwest winds will redevelop late this morning 
persisting through the afternoon, combining with a dry and very 
unstable atmosphere and above normal afternoon temperatures. These
forecast elements will create critical fire weather conditions 
this afternoon through the early evening across the northeast and
east central plains and the northeast highlands.

NMZ103-104-108-170200-
/O.CON.KABQ.FW.W.0009.190416T1800Z-190417T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
540 AM MDT Tue Apr 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...The Northeast Highlands, the Northeast Plains
  and the East Central Plains from noon to 8 PM MDT. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Dropping to 10 to 15 percent this afternoon,
  with single digit humidity likely in the East Central Plains.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
765 
WWUS85 KABQ 170141
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
741 PM MDT Tue Apr 16 2019

NMZ103-104-108-170245-
/O.EXP.KABQ.FW.W.0009.000000T0000Z-190417T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
741 PM MDT Tue Apr 16 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

The Red Flag Warning for the Northeast Highlands, Northeast 
Plains and the East Central Plains will be allowed to expire at 8
PM MDT this evening. Southwest winds have subsided to less than 
20 mph across these areas, and relative humidity will increase 
this evening as the lower levels of the atmosphere continue to 
cool with loss of daytime heating. 

$$

28

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 15, 11:20 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 15, 11:20 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 AM MDT Mon Apr 15 2019

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail through the TAF period. Gusty southwest
winds of 20 to 30 knots will be the main forecast concern across the
area this afternoon, and gusts up to 35 knots will be possible
across the eastern plains. Mid to high clouds currently streaming
over the area will gradually thicken and lower this afternoon and
tonight to around 15-18K feet. Southwest winds will decrease
tonight, but are expected to strengthen again first in the east
around 16/16Z.

15

&&

.PREV DISCUSSION...215 AM MDT Mon Apr 15 2019...
.SYNOPSIS...
Strong winds, warm temperatures and low humidity values will yield
critical fire weather conditions today across much of eastern New
Mexico. Critical fire weather conditions are expected again on
Tuesday across the plains. A storm system will cross the state
Tuesday night through Wednesday which will bring rain, high elevation
snow, a few thunderstorms, cooler temperatures, and yes, more wind.
Significant snow accumulations will be possible above 9000 feet
across the northern mountains. Though some light precipitation may
linger on Thursday, warmer and drier conditions are expected to round
out the work week.

&&

.DISCUSSION...
Warmer with more wind today as the surface low over eastern CO
deepens to 995 mb and mixing heights soar to near 500 mb. Cold air
advection starts Tuesday across northwest NM in advance of the next
storm system. Winds will remain at least as strong as today, if not a
bit stronger as the surface low deepens to 993mb. By the afternoon, a
few light showers, and perhaps a stray thunderstorm, could develop
across northwest NM. Gusty and erratic winds are likely with these
showers.

The storm system continues to trend further south with the low now
tracking from near Glenwood, to Ruidoso, to Portales on Wednesday.
The progress is also slightly slower than what the models were
showing 24 hours ago. Precipitation should become more widespread
Tuesday night across central and western NM. However, as the low
shifts into eastern NM and west TX, the heaviest precipitation is
expected across north and northeast NM behind the back door segment
of the cold front and within a strong deformation zone. Though snow
levels may briefly drop to near 8000 feet across western NM Tuesday
night, overall, snow levels will remain quite high, generally between
9000 and 9500 feet. Snow levels will drop behind the back door cold
front to near 7500 feet, thus Raton Pass may see a little snow late
Wednesday. Aside from cooler temperatures, rain and snow, the winds
will also remain strong on Wednesday. A trailing shortwave still
looks to move across NM on Thursday, though it looks weaker than in
days past. Still, some light precipitation may persist along and east
of the central mountain chain on Thursday while the west starts to
warm.

The warmup will begin in earnest on Friday as a shortwave ridge
crosses NM. After well below normal temperatures on Wednesday and
Thursday, temps should rebound to within a few degrees of normal
Friday. Plus, much less wind is in store.

A weak shortwave trough will pass over NM on Saturday. Only light
precipitation, if any, is possible across northern and western NM with
this disturbance. Models are in disagreement on the progression of
the next storm system Sunday and Monday, but it does look to remain
active.

34

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS TODAY AND TUESDAY...

The stage is being set for a critical fire weather period today and
Tuesday as fairly strong southwest flow aloft persists and a lee
side trough strengthens. Deep mixing, daytime temperatures 5 to 15
degrees above normal, steep mid level lapse rates, plummeting
humidity into the single digits, and strengthening surface/20ft
winds will lead to several hours of critical fire weather conditions
today. We will upgrade the Fire Weather Watch to a Red Flag Warning
today.

A storm reaching the Pacific Northwest late today will dive
southeast into the Great Basin Tuesday. Southwest winds aloft will
continue fairly strong as will the lee of the central mountains
trough. Conditions will not be as ideal Tuesday as compared to today
but significant enough to issue a Fire Weather Watch for Tuesday for
the Northeast and East Central Plains. Above normal temperatures,
breezy to windy conditions, minimum humidities of 10 to 15 percent
and moderate Haines will exist. Meanwhile, showers will develop in
the far northwest Tuesday afternoon.

The storm will develop a closed low over AZ Tuesday night, then
cross NM Wednesday, along with a strong surface cold front. The
precipitation will develop eastward Tuesday night and be widespread
on Wednesday. Lowland rain showers, mountain snow and isolated
thunderstorms are expected. Temperatures Wednesday will plummet with
highs below normal everywhere.

A weak short wave from the north will drop into NM Thursday, keeping
some precipitation going in the northeast. Temperatures will remain
chilly for mid April and will be below normal. Dry and warmer
weather returns Friday. A weak short wave trough from the west will
bring clouds and light precipitation in the west Saturday. A
stronger storm system will approach Sunday and be over NM Monday
with a return of precipitation and cooler temperatures.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104-107-108.

Fire Weather Watch from Tuesday afternoon through Tuesday evening
for the following zones... NMZ104-108.

&&
Hazardous weather outlook, Apr 15, 2:46 AM MDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
246 AM MDT Mon Apr 15 2019

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
246 AM MDT Mon Apr 15 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening for
much of eastern New Mexico where low humidities combined with strong
winds will create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are expected again on Tuesday
afternoon and early evening across the eastern plains. Another storm
system will cross the state Tuesday night through Wednesday, which
may bring significant snow accumulations to the northern mountains
above 9000 feet. Rain can be expected at lower elevations, with windy
conditions persisting.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfires.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:43 AM MDTFire Weather WatchABQHarding, San Miguel, Union12 hr
Apr 15, 2:43 AM MDTRed Flag WarningABQHarding, San Miguel, Union17 hr

Nearby

Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.